Antipsychotic-induced extrapyramidal symptoms and their management

Expert Opin Pharmacother. 2008 Jun;9(9):1451-62. doi: 10.1517/14656566.9.9.1451.

Abstract

Background: Antipsychotic drugs have revolutionized the management of psychosis. Unfortunately, these drugs may cause a variety of distressing acute and delayed movement disorders, collectively known as 'extrapyramidal symptoms' (EPS).

Objective: This review summarizes the current knowledge of the phenomenology, epidemiology, and pathophysiology of EPS, while highlighting their prevention and management.

Methods: The review is limited to movement disorders resulting from typical and atypical antipsychotics. Recent and higher-quality evidence is emphasized.

Conclusion: The pathophysiology of these disorders is still unclear. The use of atypical antipsychotics may have reduced EPS but has far from eliminated them. Available treatment options are often disappointing, especially for akathisia and the tardive syndromes. Future work will identify better treatments for these symptoms, as well as new antipsychotic agents that do not cause EPS.

Publication types

  • Review

MeSH terms

  • Acute Disease
  • Antipsychotic Agents* / adverse effects
  • Antipsychotic Agents* / pharmacology
  • Antipsychotic Agents* / therapeutic use
  • Basal Ganglia Diseases* / chemically induced
  • Basal Ganglia Diseases* / drug therapy
  • Basal Ganglia Diseases* / epidemiology
  • Humans

Substances

  • Antipsychotic Agents